Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 97, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2003, 6:29 PM EDT for Halifax County, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 6:29 PM EDT (22:29 UTC)
- Expired
- Jun 11, 2003, 7:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
419
WUUS51 KRNK 112229
SVRRNK
VAC083-112315-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
626 PM EDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 715 PM EDT.
* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF NATHALIE...MOVING EAST AT
25 MPH.
* SOME LOCATIONS THREATENED THROUGH 715 PM EDT INCLUDE
NATHALIE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL AND WINDS UP TO 65 MILES AN HOUR.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3701 7919 3688 7903 3688 7874 3697 7883
3702 7896
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:25 PM EDT, 4 minutes earlier.
Area forecast discussion, Jun 11, 6:25 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 625 PM EDT WED JUN 11 2003 KFCX AND MOSAICS INDICATING TSRA WEAKENING RAPIDLY WITH LOSS OF HEATING. STILL SOME POTENTIAL FOR HEAVY RAIN AND FLOODING BUT THREAT OF LARGE HAIL OR DAMAGING WINDS APPEARS TO BE MINIMAL. WILL ISSUE A QUICK UPDATE FOR REMOVAL OF WATCH...BUT KEEP POPS IN FOR THE NIGHT. .RNK... NC...NONE. VA...NONE. WV...NONE. SPN
Hazardous weather outlook, Jun 11, 6:06 AM EDT, 12 hours 23 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 606 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY WEST OF THE BLUE RIDGE. TIMING AND SEVERITY OF THE ACTIVITY WILL BE DEPENDANT ON THE DEVELOPMENT AND MOVEMENT OF LARGER THUNDERSTORM COMPLEXES OVER THE OHIO AND TENNESSE VALLEYS. PLEASE MONITOR RADAR AND FORECAST TRENDS. .DAYS TWO THROUGH SEVEN... THERE IS A GREATER RISK OF SEVERE THUNDERSTORMS ON THURSDAY. ALSO...THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT REPETITIVE RAINFALL. THE WET PATTERN...WHICH IS FORECAST TO CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON...AND AGAIN THURSDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
In the hours before
Special weather statement, Jun 11, 1:11 PM EDT, 5 hours 18 minutes before
NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-112300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 111 PM EDT WED JUN 11 2003 ...SEVERE THUNDERSTORMS POSSIBLE INTO THIS EVENING... THUNDERSTORMS OVER EASTERN PORTIONS OF KENTUCKY ARE EXPECTED TO MOVE INTO THE REGION THIS AFTERNOON. SOME OF THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCATIONS FROM THE NORTHERN NORTH CAROLINA MOUNTAINS INTO EXTREME SOUTHWEST VIRGINIA...AS WELL AS SOUTHEAST WEST VIRGINIA HAVE THE BEST CHANCE OF SEEING STRONG STORMS. IN ADDITION...TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH ANY OF THE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. JH
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski | 43 min |
| Jun 11, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 29 min |
| Jun 11, 5:13 PM EDT | Flash Flood Warning | RNK | Smyth | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.